DEAR DR. ROACH: I hope you can advise me on a current hearing issue. I’m a 63-year-old man, and I woke up one morning to total deafness in my left ear (my right ear was OK). I got in to see an ENT doctor immediately. He ran a hearing test, which verified my deafness, and started me on a regimen of steroids (prednisone). After two weeks, there was absolutely no change — I still was 100 percent deaf in my left ear. He then gave me a steroid injection directly into my ear. Here I am a week later with no improvement whatsoever. I see him again in a few days, so what should I expect? Are my chances of regaining any hearing in that ear any good? Will surgery of some type be an option? — A.L.

ANSWER: This extremely disconcerting symptom is called “sudden sensorineural hearing loss.” Nobody knows why it happens, but it occurs most often in people in their 40s and 50s (though it can happen at any age). Some proposed explanations have included viral infection and small strokes. About half of people notice suddenly going deaf (or very hard of hearing), almost always in only one ear; the other half wake up with it.

It is usually treated as you were, with oral steroids or injection. In one study, 61 percent of people treated with steroids recovered, while 32 percent who were not treated recovered. Unfortunately, those who, like you, have profound hearing loss are less likely to recover. You can ask your doctor about the type of hearing loss: If you have profound hearing loss only in low frequency, the chances for recovery are better. Only 5 percent of people with hearing loss across all frequencies got better, even if treated with injection.

One new therapy is hyperbaric oxygen, whose effectiveness appears likely, especially if started within two weeks.

Surgery is not effective, as the problem is in the nerve. However, it may be worthwhile to consider a cochlear implant or bone conduction implant if the hearing does not come back.

DEAR DR. ROACH: I am a 77-year-old male in good health. I have been taking one 5-mg tab of finasteride daily for an enlarged prostate for about two years. This has successfully reduced my trips to urinate at night to about twice. About a year ago, I noticed that I was producing absolutely no semen. I am not bothered by this, because I am widowed, celibate and certainly do not have plans for more children. Is the lack of semen production normal for a man of my age, a side effect of the finasteride or possibly something else I should talk to my urologist about? — C.M.

ANSWER: Although semen and sperm production do decrease with age, finasteride is well-known to reduce semen production. The time course suggests that the finasteride is the culprit for you as well. Only about 5 percent of men will have such an extreme result as you did, however. If it is not bothering you, you do not need to change the medication.

When you see your urologist, you may ask about getting your testosterone level checked, as that is another potential cause of this issue. Treating low testosterone may have additional benefits, and may even reduce risk of heart disease.

The booklet on the prostate gland discusses enlargement and associated subjects. Readers can obtain a copy by writing:

Dr. Roach

Book No. 1001

628 Virginia Dr.

Orlando, FL 32803

Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.